What causes burning mouth syndrome?

default
Posted on Mon, 19 May 2014 in Medicines and Side Effects
Question: I developed burning mouth syndrome about a month or more ago. Only change to medication was Lipitor which I stopped 2 weeks ago, no change. I take metoprolol 50 mg, ditropan 10 mg, hctz one a day, baby aspirin, fish oil. I've taken all of these for a good while now, so would be odd if they are causing this. My tongue burns, the inside of my lower lip keeps sloughing skin so find myself biting my lip all the time. Sometimes the burning is on sides of tongue and down throat. It bothers me to be chewing my lip all the time, but can't stop with the loose sloughing of skin. I did have a face lift done - at the end of February - Lifestyle Lift. Any ideas which is most likely the cause? I was glad to hear there is something called BURNING MOUTH SYNDROME out there because felt crazy trying to explain this to people.
doctor
Answered by Dr. Sumit Bhatti 45 minutes later
Brief Answer:
As below:

Detailed Answer:
Hi,

Thank you for your query.

1. Anti-cholinergic medications such as oxybutynin (Ditropan) may be the cause for the dryness in the mouth. The side effects are dose related and hence may appear after long use. Other possible drugs are the metoprolol (increased thirst) and hydrochlorthiazide (electrolyte imbalance). Hypervitaminosis is another possible cause. Hence discuss this with your physicians.

2. The facelift procedure is unlikely to be the cause. However it may be prudent to get the parotid gland salivary flow checked.

3. Try carrying a bottle of water at all times and take sips of water. A suagrless chewing gum XXXXXXX help. Artificial saliva is also available. A lip balm will help.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sumit Bhatti 10 hours later
Thanks for your response. I don't really notice a lot of "dryness" in my mouth - it is a burning sensation which is different than dryness. Some internet sites suggest B vitamins or zinc would help - but not sure what B vitamins and why zinc.

I do drink a lot already. It is INSIDE bottom lip that has skin sloughing off - and my tongue , lips and throat and roof of mouth sometimes feel as if I burned myself eating food or beverages too hot and scalded my mouth. This is very different than "dryness." The things you mention (lip balm, water, artificial saliva) only treat the symptoms - I'm looking for a way to make it go away permanently. I do have Biotene here for mouth dryness - I'm convinced it might be hormonal since this seems to occur alot in peri or postmenopausal women.
doctor
Answered by Dr. Sumit Bhatti 2 hours later
Brief Answer:
As below:

Detailed Answer:
Hi,

Thank you for writing back.

1. Get an examination of the oral cavity done, especially the inside of the bottom lip. Another option is to upload close-up images.

2. Certain conditions that cause burning sensations in the mouth, such as OSMF (Oral Sub-Mucous Fibrosis), Fungal infections, Glossitis, dental problems and stomatitis among others must be ruled out by direct examination and culture swabs.

3. Burning mouth syndrome is usually due to dryness or reflux. To differentiate it from a neuralgia, I usually give a trial with Tryptomer (amitriptyline). Multivitamins, antioxidants and minerals such as Zinc are given empirically as deficiencies of these are suspected to cause such symptoms.

4. There are many situations where the cause is unknown. In some patients there is an identifiable cause such as decreased salivary flow, post radiation changes (besides the ones listed above), which do not have any curative treatment.

5. You must be post-menopause at 57. It is worthwhile getting a gynaecologist's opinion, though hormone replacement is a controversial option for only burning mouth syndrome.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sumit Bhatti

ENT Specialist

Practicing since :1991

Answered : 2593 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  
Medical Procedures

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like...

Get personalised answers from verified doctor in minutes across 80+ specialties

191 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2